Thursday, July 31, 2014

Afinitor (Everolimus) and Aromasin (Exemestane)

Sunday, I started my new medications. There are two pills that I have to take: Afinitor and Aromasin. The Afinitor is a cancer drug that is supposed to interfere with cancer cell growth. It is also supposed to slow down the spread of the cancer cells. The Aromasin is a hormone drug that is supposed to decrease the amount of estrogen in my body and help reverse the growth of the breast cancer. The combination of these two drugs has been shown to work well in patients like me: post-menopausal, Estrogen positive breast cancer.

I have to take these drugs once a day, one pill each, at the same time everyday. It was difficult trying to figure out the time of day I should take them. I take my Levothyroxine (for my thyroid) in the morning, so I didn't want to take anything else during that time. The Aromasin requires food while the Afinitor doesn't, so I finally settled for dinner time (6:00 pm). I can shove some food in my stomach, take the medicine, and then eat the rest of the meal. I had to set the alarm on my phone, because I will forget. If you see me around 6:00 pm, remind me.

Taking new medication always brings some anxiety about the side effects. I just never know what to expect. To be honest, when I got the medication in the mail, my stomach turned over a few times. I was reminded of the Xeloda that I started taking over a year ago. Just thinking about those Xeloda pills makes me nauseous.

I am on my fifth day of taking the Afinitor and Aromasin. The first few days I felt like I had a "buzzy, force field" around my head. I felt weird, but I couldn't describe it. One of the side effect is mouth sores, and they have already formed. That was quick! The craziest side effect of all: "fruit-like breath odor." Who would have known? I don't have that... yet. We'll see.

Monday, July 14, 2014


I don't know about you, but my summers are crazy. So many things to take care of. So many things to help with. So many events. So much of a lot of things with chemo in between! Too many things for this low energy gal. 

To fast forward what has been happening in my life:
  • I got my photos back! The Apple store referred me to a data recovery company that said it would ONLY charge me $945! I cried. I prayed. Then, I started looking online and found a recovery program. It cost me $90, but it was music to my ears after hearing the other quote! Those of you with any type of Apple product: back up everything before doing an update! Updates can turn your life upside down! If you were wondering, my brother and sister-in-law got us an external hard drive. My pictures are now backed up. 

  • My hair has been growing back. I have a fuzzy head. A1 likes to come by me and rub my head. It does feel soft. I might be able to put a baby pin on soon! It's growing out all crazy, but it is good to see hair on my head again!

  • Our family got to go to Washington D.C. for an annual Korean pastor's meeting in our denomination. We hadn't been able to go to one for over 5 years. It was a long drive, but it was beautiful. I even drove through Pennsylvania!

  • I haven't been able to bake a lot which makes me a bit sad.

  • Little things here and there add up to major fatigue for me. I still have a hard time pacing myself. I push myself like I used to (pre-cancer) and then I crash. Not good. Why is this so hard?

  • The most exciting news: I have my last chemo treatment (for the time being) today! The cancer in my liver hasn't spread and has shown a bit of improvement. My oncologist wants to give my bone marrow a chance to recover. I will be taking a "stronger-than-hormone-pill" pill - if my insurance covers it. Still waiting. Chemo at 8:00 am and then the Neulasta shot on Tuesday. Got to take the Claritin!